Sign In
CPSI Share                                                                  
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Topic: Medication
Publication Type: Alert
Single or Multiple Incident: Single
Date: 7/4/2012 12:00:00 AM
Country: Canada
Organization: Safemedicationuse.ca

This alert discusses patient safety incidents that can occur with the use of medication available as a patch. Patches provide a convenient way for medicine to be absorbed into the body. They act over extended periods of time (for example, for a day or a week) and each patch can contain a large amount of medicine. However, medicine patches, like other forms of medicine, can result in serious harm if not used as directed. Recently, the Institute for Safe Medication Practices in the United States shared the story of a 2-year-old boy who was found unconscious 2 days after visiting a relative in a nursing home. He later died, and a patch containing fentanyl, a very strong pain killer, was found in his throat. Advice for consumers to help avoid medication incidents for those who use medication patches is provided.

Additional Details

Device:
transdermal patch
Medication/Gas/Fluid:
smoking cessation aids, anti-emetic, anti-nauseant, dementia drugs, analgesics, narcotics, fentanyl
Medication/IV List:
narcotics/opiates, IV, transdermal, and oral


Alert: Take Care with Medicine Patches!